Blog

Let us take care of you!

Fainting 1

An Eye Witness Account of Anaphylaxis!

Fainting-1

She was lying quietly on the bathroom floor. I asked if she was alright and only heard a muffled, unintelligible response. I ran downstairs and told my dad “something is wrong with mom.” We quickly went back upstairs and realized something was very wrong! My dad dialed 911 while I went back to check in on her. The dispatcher told my dad that an ambulance was on the way.
When I was a freshman in high school, I witnessed the incredible and rapid effect of anaphylaxis on my Mother. At 6 pm, my mother took a medicine she had taken once before. Previously, this medicine had given her a minor rash and itching that resolved with time. She had forgotten about these symptoms, but this was her body sensitizing itself to the medicine. At 6:05 pm, she began to itch all over her body. By 6:10 pm, she was hardly conscious and barely breathing.
It seemed like hours, but the ambulance arrived at 6:15 pm. Several paramedics rushed upstairs and quickly assessed the situation. Immediately, they recognized signs of anaphylaxis as she was struggling to breath as her airway was collapsing and her vital signs (heart rate and blood pressure) were not compatible with life. The paramedics immediately injected epinephrine and whisked her into the ambulance and off to the hospital, arriving at 6:30 pm. My dad, sister, and I followed on our own, terrified about what would happen next.
Anaphylaxis: the most severe type of allergic reaction the body can experience. For unknown reasons, our own immune system can respond vigorously to an allergen that typically does not lead to symptoms in the vast majority of individuals. When a reaction occurs, it may lead to a wide range of symptoms. The immune system can become sensitized to a food, medicine, latex, or even an insect sting. It usually requires at least two exposures for this to occur and is not predictable: some people will react after only one exposure, while other people may not react until after many exposures. Anaphylaxis is a true medical emergency and often happens very quickly, like it did with my mom.  Since anaphylaxis is so dangerous, it is important to recognize it early, as death can occur. Fortunately, the treatment with epinephrine delivered by an EpiPen® has been a life saver for many. Epinephrine blocks many of the effects of anaphylaxis.  Antihistamines such as Benadryl and oral steroids are not a substitute for epinephrine but can still be administered according to a person’s written anaphylaxis action plan.  In any event, a person who has anaphylaxis should immediately seek medical help to be observed even if the reaction is improving.
The Food Allergy Research and Education (FARE) association has very helpful and easy to understand guidelines about recognizing anaphylaxis.  Go to:  Anaphylaxis symptoms   If you or a loved one has two or more of these symptoms (even if mild), give epinephrine and call 911:

  • Nose: itching/runny nose and sneezing
  • Mouth: itchy mouth
  • Skin: mild hives, mild itching
  • Gut: mild nausea/discomfort

If you or a loved one has even just one of these symptoms, give epinephrine and call 911:

  • Lung: shortness of breath, wheezing, repetitive cough
  • Heart: pale blue, faint, weak pulse, dizzy
  • Throat: tight, hoarse, trouble breathing/swallowing
  • Mouth: significant swelling of the tongue and/or lips
  • Skin: many hives all over the body, widespread itching
  • Gut: repetitive vomiting or sever diarrhea
  • Other: feeling of something bad is about to happen (“impending doom”), anxiety, confusion

The Rest of the Story:
After stabilization in the ER, my mom was transferred to a hospital room for continued care and observation. Fortunately, she was treated quickly and appropriately and was able to be discharged the next day. The ER physician explained that my mom was lucky and commended us for acting so quickly. If we had waited any longer, she may have died. Fortunately, she completely recovered and returned to her work and normal life within a few days. My family members received further education on how and when to administer an EpiPen.  No one is safe from anaphylaxis; even my mom who is a physician. I will never forget how rapidly she became sick and how important it is to act quickly in this situation of anaphylaxis. This is a matter of life and death!

For more information on anaphylaxis, go to the Allergy and Asthma Network at Anaphylaxis or for specific information on Latex Allergy leading to anaphylaxis go to the American Latex Allergy Association at:  Latex induced anaphylaxis

At Family Allergy & Asthma Care of Montana, we help PEOPLE who have suffered anaphylacitic reactions.  The above true account was witnessed by and authored by Jared Bozeman, Senior Medical Student at The Medical College of Wisconsin.

This information is solely for informational purposes and not intended as a substitute for consultation with a medical professional.

Leave a Reply